My story quickly: Horrible insomnia and violent nightmares to the point where I would fear going to sleep, or would sometimes stay up 48 hours or even more until I dropped. The doctor put me on Ambien, 10 mg, which has worked GREAT and also for some odd reason greatly reduces my arthritis pain (I'm 35 but have arthritis in my shoulders which is painful a lot of the time). However, after taking it for three years, I just don't want to be dependent on a drug for sleep. I asked me Doctor about it and he said in my case he would strongly recommend weaning off the drug, i.e. take 7.5 mg for two weeks, 5 mg for two weeks, then 2.5 mg for two weeks. That seems like just a way to suck me back into taking it again.
What are the possible consequences if I just quit cold turkey? Anything dangerous? Or is it just going to be uncomfortable. Thanks.
I'm not sure why this post has gone unanswered, so I've copied material from the literature that comes with your Ambien. Here's the relevant material:
Withdrawal symptoms may occur when sleep medicines are stopped suddenly after being used daily for a long time. In some cases. these symptoms can occur even if the medicine has been used for only a week or two.
In mild cases, withdrawal symptoms may include unpleasant feelings. In more severe cases. abdominal and muscle cramps, vomiting, sweating, shakiness, and rarely. seizures may occur. These more severe withdrawal symptoms are very uncommon.
Another problem that any occur when sleep medicines are stopped is known as ‘rebound insomnia,” This means that a person may have more trouble sleeping the first few nights after the medicine is stopped than before starthing the medicine. If you should experience rebound insomnia. do not get discouraged. This problem usually goes away on its own after 1 or 2 nights.
If von have been taking Ambien or any other sleep medicine for more than 1 or 2 weeks, do not stop taking it on your own. Always follow your doctor’s directions."
Cold turkey is NOT recommended after long term use of the drug. So, the doc says NO, the drug maker says NO.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.